Question: I am about to have cataract surgery and concerned about complications with Tamsulosin. I lost the sight in my left eye years ago and now have a cataract on my right eye. I have a slight astigmatism and take .4mg Tamsulosin daily. What should I be aware of to discuss with my cataract surgeon prior to surgery?
Answer: The use of Tamsulosin-a selective alpha antagonist or blocker-to treat prostate enlargement or benign prostate hyperplasia (BPH) and urinary symptoms has been closely linked to complications during Cataract Surgery. Patients taking tamsulosin are prone to a complication known as Intraoperative Floppy Iris Syndrome (IFIS) during Cataract Surgery. Adverse outcomes of the Cataract operation are greatly reduced by your Cataract Surgeon’s prior knowledge that you take this drug and thus having the option of alternative techniques. With alternative procedures and techniques, the complications can be managed and greatly reduces. PLEASE ADVISE YOUR CATARACT SURGEON THAT YOU ARE TAKING TAMSULOSIN ASAP.
Important Note: The information presented on the About Cataract Surgery Blog or provided in response to a request for information in the Ask Cataract Surgeons section on aboutcataractsurgery.com is not intended to diagnose or treat eye problems, eye conditions or eye diseases including appropriateness of treatment, risks, complications or side effects as related to Cataracts, Cataract Surgery or Lens Implants. In particular a response to an inquiry made on the Ask Cataract Surgeons section of aboutcataractsurgery.com is not meant to take the place of the professional medical care provided by your eye doctor, ophthalmologist and Cataract Surgeon. Contacting us via e-mail or any other means is not a substitute for medical care.